Mississippi, 2008Flash Flood and Damaging Wind in Mississippi, March 3, 2008
March 3, 2008 · NWS MEG · 2 events in 1 county or zone
An upper level low pressure system approached the Midsouth from Western Arkansas as a surface low tracked northeast from South Central Arkansas into the West Tennessee during the afternoon and early evening hours of March 3, 2008. Showers and thunderstorms developed over North Mississippi in association with the system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system approached the Midsouth from Western Arkansas as a surface low tracked northeast from South Central Arkansas into the West Tennessee during the afternoon and early evening hours of March 3, 2008. Showers and thunderstorms developed over North Mississippi in association with the system. Some of the stronger storms produced flash flooding and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 3, 4:11 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 3, 4:11 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
411 PM CST MON MAR 3 2008
.DISCUSSION...
SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLOODING...AND
SNOW ACCUMULATIONS THROUGH MIDDAY TUESDAY ARE THE MAIN
FORECAST CHALLENGES.
AS FAR MODELS ARE CONCERNED...PREFERRED THE GFS MODEL...SO STAYED
FAIRLY CLOSE TO ITS SOLUTION.
AT 4 PM CST ACROSS THE MIDSOUTH...SHOWERS AND THUNDERSTORMS WITH
HEAVY RAINFALL WERE OCCURRING NORTH OF A CLARKSDALE MS TO
HENDERSON TN LINE. TEMPERATURES RANGED FROM THE UPPER 30S NEAR
POCAHONTAS AR TO MID 70S NEAR ABERDEEN MS. A COLD FRONT STRETCHED
OVER THE AREA FROM A SURFACE LOW NEAR PHILLIPS COUNTY AR TO
DRESDEN TN.
FIRST...APPEARS THE SEVERE THUNDERSTORM POTENTIAL IS ONLY CONFINED
TO NORTH MISSISSIPPI THROUGH 2 AM CST WHERE SURFACE INSTABILITY
IS PRESENT. TORNADO WATCH CURRENTLY COVERING AREAS ALONG AND SOUTH
OF A CHARLESTON MS TO ABERDEEN MS LINE MAY HAVE TO BE EXTENDED A
BIT FARTHER NORTH TO POSSIBLY INCLUDE OXFORD AND TUPELO MS...BUT
NOT AS FAR AS THE TN STATE LINE. WITH WEAK INSTABILITY EXPECTED...
LIFTED INDICES -1 TO -3...AND VERY LITTLE CAP IN PLACE...ONLY A
HANDFUL OF SEVERE WEATHER REPORTS ARE EXPECTED...MAINLY DAMAGING
WIND OF 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. STILL CANNOT
RULE OUT A TORNADO OR TWO OVER N MS THIS EVENING. ANY SEVERE
WEATHER WILL BE OUT OF THE AREA BY 2 AM CST.
SECOND...HEAVY RAINFALL AND FLOODING CAN BE EXPECTED OVER MANY PARTS
OF THE MIDSOUTH...PARTICULARLY ALONG AND NORTH OF INTERSTATE 40.
OVER 2 INCHES OF RAINFALL HAS ALREADY OCCURRED OVER NE AR AND
MO BOOTHEEL. FLASH FLOOD WARNINGS ARE IN EFFECT AND ADDITIONAL
ONES MAY BE NEEDED AS TOTAL RAINFALL AMOUNTS IN THE 2 TO 4 INCH
RANGE CAN BE EXPECTED. THE RAIN SHOULD END OVER MUCH OF THE AREA
BY MIDNIGHT CST...ENDING THE FLOOD THREAT. SINCE WARNINGS ARE IN
EFFECT...NO FLOOD WATCH WILL BE ISSUED.
THIRD...A WIND ADVISORY CONTINUES SOUTH OF A WYNNE AR TO
DRESDEN TN LINE THROUGH 6 PM CST WITH WIND GUSTS UP TO 40 MPH CAN
BE EXPECTED. BRIEF STRONG GUSTS IN THUNDERSTORMS AND JUST BEHIND
THE COLD FRONT CAN BE EXPECTED THIS EVENING...BUT DO NOT PLAN ON
EXTENDING THIS ADVISORY AT THIS TIME.
FOURTH...ISSUED A SNOW ADVISORY FOR AREAS NORTH OF A JONESBORO AR
TO CARUTHERSVILLE MO WHERE 1 TO 2 INCHES OF SNOWFALL CAN BE
EXPECTED BETWEEN 3 AM AND NOON CST TUESDAY WITH THE UPPER LOW
MOVING OVERHEAD. THINK THE PREDOMINANT PRECIPITATION TYPE WILL
BE SNOW...THOUGH SLEET MAY MIX IN ON THE ONSET.
AS FOR TEMPERATURES...STAYED CLOSE TO GFS/MAVMOS
GUIDANCE THROUGHOUT.
TUESDAY AND BEYOND...GENERALLY MADE VERY FEW CHANGES TO THE
PREVIOUS FORECAST AS RATHER TRANQUIL WEATHER CAN BE EXPECTED.
KEPT LOW CHANCES OF PRECIPITATION WEDNESDAY NIGHT/THURSDAY
AND AGAIN FRIDAY NIGHT...BUT CONFIDENCE REMAINS LOW AND
ANY PRECIPITATION IS EXPECTED TO BE ON THE LIGHT SIDE.
OVERALL...BELOW NORMAL TEMPERATURES ARE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 36 38 33 58 / 100 40 0 0
MKL 39 42 28 57 / 100 50 10 0
JBR 32 35 28 51 / 100 60 0 0
TUP 43 45 31 60 / 100 20 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...SNOW ADVISORY FROM 3 AM TO 12 PM CST TUESDAY FOR CLAY-GREENE-
LAWRENCE-RANDOLPH.
MO...SNOW ADVISORY FROM 3 AM TO 12 PM CST TUESDAY FOR DUNKLIN.
MS...NONE.
TN...NONE.
&&
MBSHazardous weather outlook, Mar 3, 3:44 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CST MON MAR 3 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-042345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
344 PM CST MON MAR 3 2008
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS SOUTH OF A
CLARKSDALE MISSISSIPPI TO TUPELO MISSISSIPPI LINE. A SLIGHT
RISK OF SEVERE THUNDERSTORMS IS IN EFFECT FOR THE REST OF
NORTH MISSISSIPPI.
THE TIME OF GREATEST THREAT IS THROUGH 2 AM CST ALONG AND JUST
AHEAD OF A STRONG COLD FRONT. THE PRIMARY SEVERE WEATHER THREAT
IS DAMAGING WINDS OF 60 MPH...BUT HAIL UP TO THE SIZE OF QUARTERS...
A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
FLASH FLOODING IS LIKELY IN MANY AREAS NORTH OF A MARIANNA ARKANSAS
TO MEMPHIS TO UNION CITY TENNESSEE LINE AND IS POSSIBLE OVER THE
REST OF THE MIDSOUTH THROUGH 2 AM CST. TOTAL RAINFALL AMOUNTS WILL
BE 2 TO 4 INCHES NORTH OF INTERSTATE 40 AND 1 TO 2 INCHES SOUTH.
FLASH FLOOD AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF
THE MIDSOUTH.
A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND SOUTH OF A WYNNE
ARKANSAS TO MARTIN TENNESSEE LINE WHERE WINDS OF 25 TO 30 MPH WITH
GUSTS AROUND 40 MPH ARE EXPECTED THROUGH 6 PM CST.
SNOW ACCUMULATIONS UP TO 1 INCH ARE POSSIBLE NORTH OF A JONESBORO
ARKANSAS TO CARUTHERSVILLE MISSOURI LINE AFTER 3 AM CST. A SNOW
ADVISORY IS IN EFFECT FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE NORTH OF A
JONESBORO ARKANSAS TO CARUTHERSVILLE LINE TUESDAY MORNING. A SNOW
ADVISORY IS IN EFFECT FOR THESE AREAS. THIS MAY RESULT IN MINOR
TRAVEL INCONVENIENCES.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT OFFICIALS
MAY BE NEEDED THROUGH 2 AM CST ACROSS NORTH MISSISSIPPI IN SUPPORT
OF SEVERE WEATHER OPERATIONS.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS LATE
TONIGHT INTO TUESDAY MORNING TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MEMPHIS TENNESSEE.
MBS
In the hours before
Special weather statement, Mar 3, 3:47 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CST MON MAR 3 2008
ARZ058-MSZ010-032215-
PHILLIPS AR-COAHOMA MS-
347 PM CST MON MAR 3 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
PHILLIPS COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 9 MILES SOUTH OF CRUMROD AT 347 PM CST...MOVING
NORTHEAST AT 55 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN COAHOMA AND PHILLIPS COUNTIES...INCLUDING THE CITIES OF
ELAINE...HELENA AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Mar 3, 4:51 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CST MON MAR 3 2008
TNZ052-053-090-032315-
MADISON TN-CHESTER TN-HARDEMAN TN-
451 PM CST MON MAR 3 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CHESTER COUNTY IN SOUTHWEST TENNESSEE...
NORTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
EASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 2 MILES SOUTH OF SILERTON AT 451 PM CST...
MOVING NORTHEAST AT 70 MPH.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CHESTER...HARDEMAN AND MADISON COUNTIES...INCLUDING THE
CITY OF HENDERSON...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 515 PM CST.
Local storm report, Mar 3, 5:09 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
509 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD JONESBORO 35.82N 90.69W
03/03/2008 CRAIGHEAD AR LAW ENFORCEMENT
COUNTY ROADS BEGINNING TO FLOOD IN CRAIGHEAD COUNTY.
0505 PM FLASH FLOOD PARAGOULD 36.06N 90.51W
03/03/2008 GREENE AR LAW ENFORCEMENT
ROADS BECOMING FLOODED AND IMPASSABLE COUNTYWIDE DUE TO
FLOODING.
&&
JKTSpecial weather statement, Mar 3, 5:19 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CST MON MAR 3 2008
MSZ001-008-032345-
DE SOTO MS-TATE MS-
519 PM CST MON MAR 3 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
CENTRAL TATE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES WEST OF SENATOBIA AT 519 PM CST...
MOVING NORTHEAST AT 60 MPH.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN DESOTO AND TATE COUNTIES...INCLUDING THE CITIES OF
HERNANDO...OLIVE BRANCH AND SENATOBIA...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 545 PM
CST.
Local storm report, Mar 3, 5:27 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD JONESBORO 35.82N 90.69W
03/03/2008 CRAIGHEAD AR LAW ENFORCEMENT
COUNTY ROADS BEGINNING TO FLOOD IN CRAIGHEAD COUNTY.
0505 PM FLASH FLOOD PARAGOULD 36.06N 90.51W
03/03/2008 GREENE AR LAW ENFORCEMENT
ROADS BECOMING FLOODED AND IMPASSABLE COUNTYWIDE DUE TO
FLOODING.
0525 PM FLASH FLOOD 2 S HARRISBURG 35.53N 90.72W
03/03/2008 POINSETT AR LAW ENFORCEMENT
HIGHWAY 1 SOUTH OF HARRISBURG IS FLOODED.
&&
JKTThunderstorm Wind, Panola
- When
- March 3, 6:22 PM CST to 6:27 PM CST
- Where
- Panola County, Batesville to 0.62 mi SW of Batesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 34.320, -89.950
Straight line winds blew a trailer over and a carport in Batesville. In addition, a few signs were knocked down.
Flash Flood, Panola
- When
- March 3, 6:55 PM CST to 8:55 PM CST
- Where
- Panola County, Batesville to 0.61 mi E of Batesville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 34.320, -89.950
Heavy rain produced flash flooding in Downtown Batesville. Water flooded a few homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 3 to 4, 200814 injured · $5.2 million · EF2 · 47 events
- Winter Storm and Heavy Snow in Illinois, March 3 to 4, 20082 deaths · 12 events
- Flooding in Missouri, March 3 to 5, 20081 death · $10,000 · 16 events
- Strong Wind in Tennessee, March 3, 20081 death · 1 event
- Tornado and Flash Flood in Texas, March 3, 2008$2.8 million · EF1 · 13 events
- Flooding in Indiana, March 3 to 31, 2008$272,000 · 22 events
- Tornado and Hail in Mississippi, March 3 to 4, 2008$158,000 · EF1 · 6 events
- Flash Flooding in Arkansas, March 3, 2008$175,000 · 13 events
- Winter Storm in Illinois, March 3 to 4, 2008$220,000 · 8 events
- Tornadoes in Arkansas, March 3, 2008$220,000 · EF0 · 2 events
- Flooding in Kentucky, March 3 to 4, 20083 injured · $45,000 · 8 events
- Winter Storm in Missouri, March 3 to 4, 2008$150,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86619, 86624.